What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 1:08 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 14, 1:08 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
208 PM EDT Fri Jul 14 2017
.SYNOPSIS...
A cold front will move through the region tonight into Saturday
before stalling off the Carolina coast this weekend. High
pressure will build across the region this weekend. An area of
low pressure develops along the stalled boundary and starts to
move northward into our area late Monday and Tuesday. High
pressure will build into the region for Wednesday. Another cold
front will slowly drop down from the north on Thursday.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Severe Thunderstorm Watch #414 is in effect for SE PA, including
Philadelphia, as well as S NJ, E MD and DE through 9 PM. A line
of strong storms are already starting to organize near the
differential heating boundary/stationary front in southern PA.
Strong heating south of the front has resulted in a moderately
unstable airmass with MLCAPE ranging from around 1000 J/kg in
far SE PA and adjacent S NJ to 2000+ J/kg over the mid Delmarva,
per SPC mesoanalysis. It is these areas along and south of the
warm front that will be conducive for severe thunderstorms.
Expect to see pockets of damaging winds within the line segments
that move across the Watch area. Similar to yesterday, there may
be a brief spin up with storms that track along the stationary
front, where winds are backed out of the SE and E.
Two additional headlines are in effect. A Flash Flood Watch for
portions of SE PA, S NJ, NE MD and DE through midnight. These
locations will be closest the frontal boundary, where the focus
for convection will be later this afternoon and evening. An
increasingly stable boundary layer farther north into NE PA and
N NJ will have a tough time supporting deeper convective
updrafts needed for heavy rainfall rates and flash flooding.
Poor drainage flooding is still a possibility though.
A Heat Advisory is in effect for central and southern DE and
adjacent eastern Maryland. Temperatures are close to forecast
but dewpoints are several degrees higher (mid to upper 70s vs
forecast in the low to mid 70s). Observed heat indices are in
the 100-105F range as of 2 PM this afternoon.
Discussion from this morning...
Surface analysis this morning shows a 1013 mb surface low over
Lake Ontario. A frontal boundary extends southward from the low
into central PA and then curves back eastward near the Mason-
Dixon line. This boundary did move southward as a cold front
through our area yesterday before stalling over the Delmarva
Peninsula last night. The front may drift back to the north and
east through this afternoon in response to backed flow from the
southwest ahead of the aforementioned low to our northwest.
Another very active weather day is expected for our area with
the front overhead.
The main concerns for today will be locally heavy rainfall/flooding
and severe thunderstorms. However, you can even add heat to the mix
for Delmarva.
Consideration for a Flash Flood Watch for a portion of the forecast
area will be made by midday after some of the 12Z guidance starts
to come in. A bands of locally heavy rain (1.5-2.5 inches) fell
over the past 24 hours from Berks County eastward along the
northern suburbs of Philadelphia and the I-195 corridor in
central NJ. An additional swath of enhanced rain fell last night
and early this morning just north of I-80 in NE PA and NW NJ.
Flash Flood Guidance is considerably lower (less than 2 inches
in three hours) in these locations due to the wet antecedent
conditions. While there is still uncertainty regarding where
the axis of heaviest rain sets up this afternoon and evening, it
will likely be in the vicinity of the aforementioned frontal
boundary. This would put SE PA, S NJ and Delmarva at highest
risk. Some of the guidance does hint at another band of heavier
rain farther north on the cool side of the boundary back toward
the I-78 corridor. It is important to note that just about all
of the model guidance yesterday was too far north with the
storms and axis of heaviest rainfall. This may happen again
today, so confidence for heavy rainfall that far north is
considerably lower.
SPC continues to highlight SE PA, the S half of NJ and Delmarva in a
slight risk for severe storms. Visible satellite imagery shows
s strong heating is underway south of the front from about the
Mason- Dixon line southward. This differential heating boundary
will be the focus for the development of numerous storms this
afternoon with the greater risk for severe storms residing along
and to the south of this heating boundary. This environment
will be highly conducive for damaging wet microbursts with a
delta theta-e of 25-30 C in the lowest 15-20 kft of the
atmosphere. The timing for severe weather looks to be fairly
similar to yesterday...about 4-8 PM.
There will be a notable SW to NE temperature gradient across the
region with highs ranging from only the low 70s north of the front
in the southern Poconos and NW NJ to the mid 90s south of the front
in eastern MD and interior southern Delaware. Expect differential
heating near this front (breaks in the clouds leading to strong
heating south of the front) to produce an impressive temperature
gradient in a short distance (10+ degree temperature difference
within 20 or 30 miles) around the greater Philadelphia metro and
coastal NJ. With dewpoints in the 70s, heat indices look to
peak in the 100-103F range for mid Delmarva. Any higher heat
index values would warrant a Heat Advisory.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 AM SATURDAY/...
The showers and thunderstorms will likely be ongoing in our
region this evening with a continuing threat of heavy rain and
strong winds. The precipitation is forecast to pass off the
coast during the overnight hours but clouds and patchy fog
should linger for much of the late night period.
A mesoscale low is expected to develop around northern Virginia
and Maryland late today and it should pass off the New Jersey
coast overnight. A cold front approaching from the northwest is
anticipated to arrive toward daybreak.
The wind should become light and variable for much of the
night, settling into the northwest around 5 to 10 MPH with the
arrival of the cold front. Minimum temperatures are expected to
favor the middle 60s to the lower 70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday and Sunday...The cold front drops south and east of
the area on Saturday and stalls off the Carolina coast, where it
remains through the weekend. Weak high pressure will build into
our area for the weekend, keeping us dry for at least a couple
of days. Might be a bit cloudy to start the weekend off but
overall skies will become mostly to partly sunny across the
region. With drier air in place, it should feel pretty
comfortable outside even with highs reaching into the mid to
upper 80s.
Monday through Tuesday...A low pressure system will develop
along the stalled boundary to our south and will start to move
northward on Monday. The models continue to show the low moving
up through Virginia on Monday and then into Delmarva and through
southern New Jersey on Tuesday. The low then pushes to the
north and east of our area late Tuesday into Wednesday. A chance
for showers and thunderstorms will exist as the surface low
makes its way into our area. A surface trough also develops
across our area again and this would provide a good source of
lift, promoting convective activity. In addition, an upper level
trough will build across the Mid- Atlantic. This will help to
deepen the southerly flow into our region as the atmosphere
becomes more unstable. Best timing for convection, at this
juncture, looks to be mainly during the afternoon and evening
hours.
Wednesday through Thursday...High pressure will build in behind
the departing low with clearing expected for Wednesday. The
upper trough slides to the east during this time. A cold front
will start to drop down from the north on Thursday. As the high
builds in, we will see a return to more of a west to southwest
flow, ushering in some warmer, and moister, air to the region.
Highs will start to creep back up and into the upper 80s to
lower 90s by Wednesday and then into the l ow to mid 90s for
Thursday. Increasing moisture will also mean increased humidity
across the area. Seems reasonable that some showers and
thunderstorms may develop during the afternoon and evening on
both days but location of activity is too difficult to pinpoint
this far out.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
It is a very challenging aviation weather forecast for today
with showers this morning, followed by another round of showers
and storms mid to late afternoon and evening. Timing of the
showers and thunderstorms is a low confidence forecast.
Temporary restrictions in visibility below 1 SM is possible with
these storms as they contain heavy rain. Locally strong wind
gusts are also possible with a few storms, especially farther
south and west toward RDG, PHL, ILG and MIV.
CIGs are also a challenge as they lower quickly from NE to SW
from VFR (ILG, MIV) to MVFR (PHL) to IFR (RDG, ABE) to LIFR
(TTN, PNE). Expect this to continue today with some gradual
improvement (perhaps more than gradual around RDG and Philly
terminals later this morning as a warm front lifts to the N/E).
A light winds over the area varies from NE to across ACY to E
along the I-95 terminals to S at RDG.
Variable flight conditions are forecast to persist through the
nighttime hours. The wind is expected to become light and
variable for tonight and patchy fog may develop.
OUTLOOK...
Saturday...VFR conditions expected. West winds around 10 knots.
Sunday...VFR conditions expected. Light northwest winds early,
becoming south to southeast around 10 knots or less.
Monday and Tuesday...Mainly VFR conditions expected. Afternoon
showers and thunderstorms with MVFR or lower conditions
possible. South to southeast winds around 10 knots.
&&
.MARINE...
A stalled frontal boundary is forecast will remain over our
southern waters through this afternoon with a cold front
approaching from the northwest late tonight.
The wind on the coastal waters of New Jersey and Delaware is
expected to settle into the east and southeast around 10 knots
for today and it should become south to southwest for tonight as
the cold front approaches.
Wave heights will favor 3 to 4 feet on our ocean waters today
and tonight and they should be 1 to 3 feet on Delaware Bay.
The main concern for today is strong thunderstorms with the risk
greatest in the DE Bay and southern coastal waters from mid
afternoon through mid evening (3:30-10 PM). A Severe
Thunderstorm Watch is in effect for the coastal waters from
Little Egg Inlet to Fenwick Island through 9 PM. Numerous SMWs
could be needed for convective wind gusts in excess of 34 kt.
OUTLOOK...
Saturday through Tuesday...Sub-Small Craft Advisory conditions
are expected on the area waters through Tuesday. Locally strong
winds may accompany thunderstorms on Monday and Tuesday.
RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents along the coasts of New Jersey and Delaware today.
A low risk is anticipated again for Saturday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ060-070-
071-101>104.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ016>018-
021>025.
DE...Flash Flood Watch until midnight EDT tonight for DEZ001-002.
Heat Advisory until 8 PM EDT this evening for DEZ002-003.
MD...Flash Flood Watch until midnight EDT tonight for MDZ008-012-
015.
Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
020.
MARINE...None.
&&
Synopsis...Meola
Near Term...Klein
Short Term...Iovino
Long Term...Meola
Aviation...Iovino/Klein/Meola
Marine...Iovino/Klein/MeolaHazardous weather outlook, Jul 14, 2:10 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
310 PM EDT Fri Jul 14 2017
PAZ060-103-104-151915-
Berks-Western Montgomery-Eastern Montgomery-
310 PM EDT Fri Jul 14 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for east central Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NJZ001-007>010-012-013-015-PAZ054-055-061-062-105-106-151915-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Carbon-Monroe-Lehigh-Northampton-Upper Bucks-Lower Bucks-
310 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
DEZ002-MDZ012-015-151915-
Kent-Kent MD-Queen Annes-
310 PM EDT Fri Jul 14 2017
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Delaware and
northeast Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
DEZ001-MDZ008-NJZ016>018-021>023-PAZ070-071-101-102-151915-
New Castle-Cecil-Salem-Gloucester-Camden-Cumberland-Atlantic-
Cape May-Delaware-Philadelphia-Western Chester-Eastern Chester-
310 PM EDT Fri Jul 14 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, southern New Jersey and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
DEZ003-MDZ019-020-151915-
Inland Sussex-Talbot-Caroline-
310 PM EDT Fri Jul 14 2017
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Delaware and
northeast Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
DEZ004-NJZ019-020-027-151915-
Delaware Beaches-Northwestern Burlington-Ocean-
Southeastern Burlington-
310 PM EDT Fri Jul 14 2017
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NJZ014-151915-
Eastern Monmouth-
310 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for central New Jersey.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected.
NJZ026-151915-
Coastal Ocean-
310 PM EDT Fri Jul 14 2017
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a moderate risk of rip currents through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NJZ024-025-151915-
Atlantic Coastal Cape May-Coastal Atlantic-
310 PM EDT Fri Jul 14 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
There is a moderate risk of rip currents through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ430-431-452>455-151915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
310 PM EDT Fri Jul 14 2017
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ450-451-151915-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
310 PM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Special weather statement, Jul 14, 12:58 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
158 PM EDT FRI JUL 14 2017
MDZ008-PAZ060-101>104-141900-
Cecil-Eastern Montgomery-Western Montgomery-Western Chester-Eastern
Chester-Berks-
158 PM EDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CECIL...
SOUTHERN BERKS...SOUTHERN MONTGOMERY...CHESTER AND NORTHERN DELAWARE
COUNTIES...
At 158 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Railroad to near Safe Harbor to
Honey Brook. Movement was east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Heavy rainfall is also occurring with these storms...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Frequent lightning is occurring with these storms. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.
Locations impacted include...
West Chester, Calvert, Norristown, Phoenixville, West Norriton, East
Norriton, Coatesville, Westtown, Downingtown, Ambler, Kennett Square,
Collegeville, Oxford, Royersford, Parkesburg, Trappe, West Grove,
Rising Sun, Honey Brook and Elverson.
LAT...LON 3972 7623 3973 7610 3976 7606 3985 7602
3987 7599 3994 7598 3995 7600 4004 7593
4011 7594 4014 7588 4021 7598 4020 7512
4005 7540 3999 7545 3959 7611
TIME...MOT...LOC 1758Z 268DEG 29KT 3969 7672 3992 7632 4010 7594
RobertsonLocal storm report, Jul 14, 2:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG WEST CHESTER 39.96N 75.61W
07/14/2017 CHESTER PA TRAINED SPOTTER
DAMAGE TO CAR WINDOWS.
&&
EVENT NUMBER PHI1700984
GAINESLocal storm report, Jul 14, 2:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG PHOENIXVILLE 40.13N 75.52W
07/14/2017 CHESTER PA BROADCAST MEDIA
WIRES DOWN ON STARR ROAD.
&&
EVENT NUMBER PHI1700985
GAINESLocal storm report, Jul 14, 2:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL BUENA VISTA TWP 39.54N 74.88W
07/14/2017 M1.00 INCH ATLANTIC NJ CO-OP OBSERVER
WITH A PEAK GUST TO 41 MPH.
&&
EVENT NUMBER PHI1700986
SFJ